Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 119, NWS Indianapolis, IN

June 28, 20054 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 28, 2005, 1:33 PM EST for 4 counties in Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 1:33 PM EST (18:33 UTC)
Expired
Jun 28, 2005, 2:15 PM EST
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Delaware County, IN, Hancock County, IN, Henry County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 71 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:45 PM ESTTSTM WND DMG8 Nw New Castle, INSEVERAL TREES AND LIMBS DOWNED. REPORTED BY COUNTY HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 281833
SVRIND
INC035-059-065-095-281915-
/O.NEW.KIND.SV.W.0119.050628T1833Z-050628T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
133 PM EST TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HANCOCK COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN MADISON COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA
  HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 215 PM EST

* AT 129 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WILKINSON...OR
  ABOUT 12 MILES SOUTH OF ANDERSON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENNARD AROUND 140 PM EST
  CADIZ AROUND 145 PM EST
  SULPHUR SPRINGS AROUND 155 PM EST
  NEW CASTLE AROUND 200 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3999 8573 3982 8567 3988 8521 4012 8523

$$

JEH
2 follow-up statements
000 
WWUS53 KIND 281854
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EST TUE JUN 28 2005

INC035-059-065-095-281915-
/O.CON.KIND.SV.W.0119.000000T0000Z-050628T1915Z/
DELAWARE-HANCOCK-HENRY-MADISON-
153 PM EST TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM EST FOR
NORTHEASTERN HANCOCK...HENRY...SOUTHEASTERN DELAWARE AND SOUTHEASTERN
MADISON COUNTIES...

AT 152 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KENNARD...OR ABOUT 15 MILES SOUTHEAST OF ANDERSON...
MOVING EAST AT 15 MPH.

THIS THUNDERSTORM COULD ALSO PRODUCE UP TO TWO INCHES OF RAIN.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENNARD AROUND 200 PM EST
  CADIZ AROUND 205 PM EST
  GREENSBORO AROUND 210 PM EST
  NEW CASTLE AROUND 215 PM EST

LAT...LON 3999 8573 3982 8567 3988 8521 4012 8523

$$

JEH
000 
WWUS53 KIND 281912
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
211 PM EST TUE JUN 28 2005

INC035-059-065-095-281921-
/O.EXP.KIND.SV.W.0119.000000T0000Z-050628T1915Z/
DELAWARE-HANCOCK-HENRY-MADISON-
211 PM EST TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...
HENRY...SOUTHEASTERN DELAWARE AND SOUTHEASTERN MADISON COUNTIES
EXPIRES AT 215 PM EST...

THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER.  HOWEVER THERE HAVE 
BEEN REPORTS OF HEAVY RAINFALL AND SOME STREET FLOODING SOUTHEAST OF 
MUNCIE.  PERSONS SHOULD STILL CONTINUE TO MONITOR WEATHER CONDITIONS 
UNTIL THIS THUNDERSTORM SUBSIDES.

LAT...LON 3999 8573 3982 8567 3988 8521 4012 8523

$$

JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:10 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 28, 1:10 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EST TUE JUN 28 2005

.DISCUSSION...MAIN CONCERNS ARE POPS THROUGH THU AS WELL AS TEMPS.
KIND-88D SHOWING SCT TSTMS MAINLY ACRS NERN FA NEAR OLD UPR LOW AND
ALONG TROF AXIS AND AHEAD OF ANOTHER IMULSE THAT WAS SLIDING SE ON
THE FNT SIDE OF RIDGE ACRS THE PLAINS. MODELS AGREE ON BRINGING A
COUPLE MORE OF THESE IMPULSES ACRS THE FA TNGT AND TOMORROW MRNG.
SO...WL KEEP TSTM CHANCES IN ALL NGT AND TOMORROW MRNG. UPR RIDGE
FLATTENS AND MOVES ACRS CNTRL INDIANA WED AFTERNOON WHICH SHOULD PUT
A TEMPORARY END TO THE PRECIP. HOWEVER...VIGOROUS TROF AND
ASSOCIATED STG DYNAMICS FOR THIS TIME OF YEAR IS EXPECTED TO KICK
OFF POTENT TSTMS ACRS CNTRL INDIANA ON THU. ALTHOUGH...BEST DYNAMICS
WL BE NW OF THE FA...COMBO OF DYNAMICS AND TROPICAL AIRMASS (CAPES
TO 3500 J/KG) COULD CERTAINLY TOUCH OFF A FEW SVR STORMS. MODELS NOW
ALL TRENDING SLOWER WITH THE CD FNT AS WELL WITH THE FROPA NOW
EXPECTED LATE IN THE DAY ON THU/THU EVE JUST PAST PRIME HEATING.

WL MENTION HEAVY RN IN HWOIND WITH PRECIP H20 AROUND 2 INCHES
EXPECTED THROUGH FROPA.

WL LEAN ON THE WARM SIDE OF GUIDANCE BASED ON PERSISTANCE WITH
STAGNANT AIRMASS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOCH
Hazardous weather outlook, Jun 28, 1:16 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
116 PM EST TUE JUN 28 2005

INZ021-028>031-035>049-051>057-060>065-067>072-291100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
116 PM EST TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...REMAINDER OF THE AFTERNOON AND TONIGHT.

THE TROPICAL AIRMASS WILL CONTINUE TO RESIDE ACROSS CENTRAL
INDIANA. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND TONIGHT . HEAVY RAIN IS POSSIBLE WITH ANY THUNDERSTORM.
ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE THUNDERSTORMS IS LOW...
ISOLATED THUNDERSTORMS MAY BRIEFLY PRODUCE HAIL AND WINDS NEAR SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH INDEPENDENCE DAY

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY MORNING...
AND FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HEAVY
RAIN WILL BE POSSIBLE AND SEVERE STORMS ARE POSSIBLE ON
THURSDAY AND THURSDAY EVENING. DAMAGING WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS ALONG WITH THE HEAVY RAIN AND LIGHTNING. THERE
IS ALSO A CHANCE OF THUNDERSTORMS ON THE FORTH OF JULY. ITS TOO
EARLY TO TELL THE POTENTIAL FOR SEVERE THUNDERSTORMS THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. IN
ADDITION...SPOTTERS ARE ASKED TO MONITOR FUTURE WEATHER TRENDS
REGARDING THE SEVERE WEATHER THREAT THURSDAY AND THURSDAY EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

KOCH

In the hours before

Local storm report, Jun 28, 12:59 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             4 W KOKOMO              40.48N 86.21W
06/28/2005  1.00 INCH        HOWARD             IN   TRAINED SPOTTER

            HAIL OF ONE HALF TO ONE INCH IN DIAMETER AND WINDS TO 40
            MPH WERE REPORTED BY A SPOTTER.

&&

NIELD
Special weather statement, Jun 28, 1:04 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
104 PM EST TUE JUN 28 2005

INZ031-281845-
HOWARD-
104 PM EST TUE JUN 28 2005

SPOTTERS NEAR AND JUST WEST OF KOKOMO HAVE REPORTED 50 TO 55 MPH
WINDS AND SMALL HAIL BETWEEN 1250 PM AND 100 PM EST. RADAR INDICATED
THIS STORM HAS WEAKENED JUST A LITTLE.  HOWEVER PERSONS IN THE KOKOMO
AREA SHOULD STILL BE ALERT FOR STRONG WINDS HEAVY RAINFALL AND GUSTY
WINDS AS THIS THUNDERSTORM MOVES THROUGH.

JEH
Local storm report, Jun 28, 1:09 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 PM EST TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             WINCHESTER              40.17N 84.98W
06/28/2005  0.75 INCH        RANDOLPH           IN   TRAINED SPOTTER

            A SPOTTER REPORTED PEA TO DIME SIZE HAIL IN WINCHESTER.
            REPORT RELAYED BY NWS WILMINGTON.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:00 AM ESTSevere Thunderstorm WarningINDTippecanoe38 min
Jun 28, 2:26 AM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe42 min
Jun 28, 5:50 PM ESTSevere Thunderstorm WarningINDBrown26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.